A company is recalling two of its cough syrups due to mislabeling of the dosage cups which can lead to an accidental overdose. “The Perrigo Company is voluntarily recalling two batches of its children’s guaifenesin grape liquid (100mg/5 mL) and three batches of its children’s guaifenesin DM cherry liquid (100mg guaifenesin and 5 mg dextromethorphan HBr/ 5 ml) after a dosing cup with the wrong markings was included with the 4 oz. bottles. The medications are sold at nine major stores under different brand names across the country. The 4 oz. guaifensin grape liquid was sold at H.E.B and CVS while the 4 oz. guaifenesin DM cherry liquid was sold in Rite-Aid, Kroger, CVS, Dollar General, Sunmark, Topcare, GoodSense and Care One.”
The FDA is fully aware of the current situation and recall. Parents are urged to throw away the dosing cups and use different ones instead of trying to figure out the correct dose. If given the wrong dose, the child can suffer a number of different effects.
“A spokeswoman for the company said Perrigo did not manufacture the dosing cups. The company is asking parents to throw the dosing cups out rather than trying to determine the correct dosage. Dr. Donna Seger, medical director for Tennessee Poison Control and professor of clinical medicine at Vanderbilt University Medical Center, said of the ingredients in these cough syrups, guaifenesin is considered “minimally toxic” while too much dextromethorphan can lead to more serious side effects including hallucinations. However, she said it all depends on the amount of product consumed.” The adage is the dose makes the poison,” Seger told ABC News. Perrigo said possible side effects of an overdose of Guaifenesin DM include “hyper excitability, rapid eye movements, changes in muscle reflexes, ataxia, dystonia, hallucinations, stupor and coma. Other effects have included nausea, vomiting, tachycardia, irregular heartbeat, seizures, respiratory depression, and death.” If any of these symptoms happen, contact your doctor or Poison Control immediately.